Hail, Chautauqua
- When
- August 23, 5:58 AM EST
- Where
- Chautauqua County, Forestville
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.470, -79.170
A warm front lifting north across the region was the focus for thunderstorms during the early morning hours across the Western Southern Tier of New York. The thunderstorm winds, estimated approaching 60 mph, downed trees in Springville, southern Erie county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A warm front lifting north across the region was the focus for thunderstorms during the early morning hours across the Western Southern Tier of New York. The thunderstorm winds, estimated approaching 60 mph, downed trees in Springville, southern Erie county. Hail up to 1 inch in diameter was also reported with the storms in Forestville, Chautauqua county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 23, 1:53 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 253 AM EDT THU AUG 23 2007 .SYNOPSIS... A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE EASTERN GREAT LAKES TODAY. A MUCH WARMER AND INCREASINGLY HUMID AIRMASS WILL FOLLOW THE FRONT FOR TODAY FRIDAY AND SATURDAY. WITH THE HOTTEST AND MOST HUMID DAYS EXPECTED TO BE FRIDAY AND SATURDAY. THE HOT AND HUMID WEATHER COMBINED WITH THE PROXIMITY OF THE FRONTAL BOUNDARY WILL BRING A CHANCES OF SHOWERS AND THUNDERSTORMS FROM LATE TONIGHT THROUGH SATURDAY NIGHT...BUT THERE WILL BE LENGTHY RAIN FREE PERIODS AS WELL. A COLD FRONT WILL SWEEP ACROSS THE REGION SATURDAY...AND BRING DRY AND LESS HUMID WEATHER FOR SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE SOUTHERN EDGE OF THE THUNDERSTORMS THAT MOVED FROM MICHIGAN ACROSS LAKE HURON EARLY THIS MORNING IS SHOWING START AND STOP DEVELOPMENT ACROSS LAKE ERIE. WE DONT HAVE A LOT OF CONFIDENCE IN THE TIMING AND FUTURE EXTENT OF THIS FEATURE, WITH ONLY THE NGM INITIALIZING THE WEATHER OVER MICHIGAN IN THE OVERNIGHT. THERE IS A LACK OF WELL DEFINED FIELDS TO TIME A TRIGGER WITH, AND THE UPPER WIND FIELDS IN THE NAM AND GFS SHOW MOST OF THE DYNAMIC SUPPORT REMAINING TO NORTH. THE NEXT AREA OF THUNDERSTORMS, WHICH SEEM TO BE ASSOCIATED WITH AN ILL DEFINED SHORT WAVE, IS MOVING FROM MICHIGAN ON A TRACK FURTHER SOUTH, WITH A BETTER CHANCE OF REACHING WESTERN NEW YORK. BOTH THE NAM AND GFS SHOWING INCREASED 700MB VERTICAL VELOCITY THIS AFTERNOON, AND LIKELY POPS, BUT WITH THE LACK OF CONFIDENCE, WE HAVE A GENERAL 40% POP. BOTH MODELS SHOW SOME DRYING TONIGHT, SO DROPPED THE POPS IN THE WEST LATE TONIGHT. WE WILL KEEP A MENTION OF POSSIBLE FLOODING IN THE HAZARDOUS WEATHER OUTLOOK DUE TO A RISK OF MCS DEVELOPMENT. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... ON FRIDAY FOLLOWING A CHANCE OF LINGERING NOCTURNAL THUNDERSTORMS IN THE MORNING...EXPECT A BREAK WITH MAINLY DRY CONDITIONS DURING THE MIDDAY. SOUTHWEST FLOW PICKS UP DURING THE AFTERNOON...AND THIS SHOULD ALLOW LAKE SHADOWS TO DOMINATE MUCH OF THE POPULATION CENTERS OF THE AREA WITH A DRY AFTERNOON ACROSS THE NIAGARA FRONTIER. EXPECT SCATTERED CONVECTION TO DEVELOP BY MID TO LATE AFTERNOON ALONG THE SOUTHERN EDGE OF THE LAKE ERIE BREEZE...SOME OF WHICH COULD BECOME STRONG IN THE SOUTHERN TIER AND WESTERN AND NORTHERN FINGER LAKES. 850MB TEMPS SOARING TO +20C TO +22C WILL EASILY SUPPORT LOW 90S INLAND...AS LONG AS CLOUDS ASSOCIATED WITH MORNING THUNDER GIVE WAY TO SOME SUN BY AFTERNOON. FOLLOWING GFS TIMING...MAIN COLD FRONT WILL CROSS THE AREA SATURDAY. A MODERATELY STRONG BELT OF MID LEVEL FLOW ALONG THE FRONTAL BOUNDARY COUPLED WITH MODERATE INSTABILITY SHOULD SUPPORT GOOD CHANCES OF THUNDERSTORMS...AND FORECAST INSTABILITY AND SHEAR PROFILES SUGGEST THE POTENTIAL FOR ORGANIZED SEVERE STORMS. IT WILL AGAIN BE HOT AND HUMID...BUT CLOUDS AHEAD OF, AND CONVECTION WITH THE FRONT WILL KEEP TEMPERATURES IN THE 80S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THIS PERIOD WILL BEGIN WITH A PATTERN CHANGE AS A MID TROPOSPHERIC TROUGH MOVES ACROSS THE LOWER LAKES REGION SATURDAY NIGHT...REACHING NEW ENGLAND SUNDAY. ANY LEFTOVER THUNDERSTORMS FROM THE COLD FRONT ACCOMPANYING THE PATTERN CHANGE SHOULD BE EAST OF OUR CWA BY SUNDAY MORNING. THE SUNDAY THROUGH TUESDAY PERIOD SHOULD BE DRY AS HIGH PRESSURE MOVES EASTWARD ACROSS US. DEW POINTS WILL BE NOTICEABLY LOWER SUNDAY AND MONDAY WITH TEMPERATURES NOT TOO FAR FROM NORMAL. WARMER AND A BIT MORE HUMID AIR WILL ADVECT IN TUESDAY ON THE BACK SIDE OF THE HIGH BUT THE NEXT THREAT OF SHOWERS OR THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL WEDNESDAY AS ANOTHER COLD FRONT EDGES SOUTHEAST FROM THE CENTRAL GREAT LAKES. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... DIFFICULT FORECAST THIS MORNING WITH RESPECT TO THE TIMING AND PROBABILITY OF ANY PRECIPITATION. TWO CONVECTIVE COMPLEXES ARE CURRENTLY ONGOING TO OUR WEST...WITH THE LEADING SYSTEM TRACKING EAST NORTHEAST ACROSS LAKE HURON AND SOUTHWESTERN ONTARIO...WHILE THE SECOND IS NOW WORKING ALONG A SIMILAR TRACK INTO SOUTHWESTERN LOWER MICHIGAN/NORTHWESTERN INDIANA. AS USUAL WITH THESE TYPES OF SYSTEMS...THE SHORT TERM GUIDANCE IS JUST ABOUT COMPLETELY CLUELESS WITH REGARD TO THEIR PRESENT LOCATIONS...SO AM RELYING ON OTHER MEANS (I.E. SATELLITE AND RADAR TRENDS AND BASE MODEL FIELDS) TO COME UP WITH A FORECAST THIS MORNING. WITH RESPECT TO THE FIRST COMPLEX...RECENT RADAR TRENDS AS WELL AS THE GENERAL WEST-SOUTHWESTERLY FLOW ALOFT SUPPORT A CONTINUED TRACK TO THE EAST NORTHEAST THIS MORNING. SUCH A TRAJECTORY WOULD LIKELY CAUSE THIS FEATURE TO MISS MOST OF THE AREA SOUTH OF LAKE ONTARIO...INSTEAD PASSING ACROSS LAKE ONTARIO AND POSSIBLY THE NORTH COUNTRY LATER THIS MORNING. HOWEVER...RECENT RADAR IMAGERY FROM THE KBUF/KCLE/KDTX DOPPLERS SUGGESTS THAT THIS ACTIVITY MAY BE TRYING TO BUILD A LITTLE FURTHER SOUTHWARD...WITH SCATTERED ECHOES NOW STARTING TO SHOW UP ACROSS CENTRAL LAKE ERIE. THIS IS OF AT LEAST SOME CONCERN GIVEN THE TIME OF DAY AND THE FACT THAT THE LAKE IS VERY WARM...FACTORS THAT WOULD HELP TO KEEP ANY ACTIVITY GOING SHOULD IT BECOME ORGANIZED ENOUGH. WITH THE ABOVE SCENARIO IN MIND...HAVE BROUGHT A SEVERAL HOUR PERIOD OF POSSIBLE CONVECTION (MENTION OF VCSH AND CB) ACROSS THE KBUF/KIAG AND KROC TERMINALS THIS MORNING...GENERALLY FROM 09Z-11Z KBUF/KIAG...AND FROM 11Z-14Z KROC. FURTHER EAST...HAVE BROUGHT A SOMEWHAT LONGER PERIOD OF POSSIBLE CONVECTION INTO KART AND VCNTY AFTER 14Z...AS THERE IS A LITTLE BETTER LIKELIHOOD OF THE COMPLEX AFFECTING THAT PARTICULAR SITE. AFTER THAT...EXPECT A BRIEF BREAK IN THE ACTION...THEN SHORTWAVE ENERGY PRESENTLY ASSOCIATED WITH THE SECOND COMPLEX SHOULD TRACK EAST-NORTHEAST ACROSS THE AREA DURING THE MID TO LATE AFTERNOON HOURS. WHILE EXACTLY HOW MUCH OF THE CONVECTION FROM THE SECOND COMPLEX WILL STILL BE AROUND AT THAT TIME REMAINS TO BE SEEN...IT IS QUITE POSSIBLE THAT DIURNAL HEATING OF OUR INCREASINGLY WARM AND HUMID AIRMASS COULD HELP TO SET OFF SOME NEW/ADDITIONAL HOMEGROWN SCATTERED CONVECTION. THEREFORE...HAVE ADDED A MENTION OF VCSH/CBS TO THE TAFS ONCE AGAIN FROM 18Z TODAY ON INTO THIS EVENING. WHILE NOT EXPLICITLY MENTIONED IN THE TERMINALS AT THIS TIME...ANY OF THE ABOVE CONVECTION COULD PRODUCE LOCALIZED AVIATION RESTRICTIONS TO IFR/MVFR LEVELS. OTHERWISE...PREVAILING CONDITIONS WILL GENERALLY BE VFR...WITH SOME RESTRICTIONS TO MVFR IN HAZE/LIGHT FOG THIS MORNING. ACROSS THE WESTERN SOUTHERN TIER...MORE PLENTIFUL LOW LEVEL MOISTURE WILL LEAD TO LIFR-LEVEL RTESTRICTIONS IN LOW FOG/STRATUS THROUGH SUNRISE...BEFORE DIURNAL HEATING/MIXING LEADS TO IMPROVEMENT BY MID-LATE MORNING. LOOKING FURTHER AHEAD...A MUCH WARMER AND MORE HUMID AIRMASS WILL BE IN PLACE OVER THE AREA THROUGH THE END OF THE WEEK...WITH HIGH PRESSURE ANCHORED FIRMLY OFF THE EAST COAST...AND A WEAK FRONTAL BOUNDARY STALLED OUT JUST A LITTLE TO OUR NORTH WITH SEVERAL WAVES OF LOW PRESSURE RIPPLING NORTHEAST ALONG IT. WILE VFR CONDITIONS WILL DOMINATE IN THIS PERIOD...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL TO GENERATE LOCALIZED IFR/MVFR CONDITIONS INTO SATURDAY. && .MARINE... NO MARINE HEADLINES WILL BE NECESSARY THROUGH FRIDAY AS WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT CRITERIA. THAT SAID...THE POTENTIAL FOR THUNDERSTORMS WILL BE OF CONCERN...WITH THE FIRST CHANCE AT ANY ACTIVITY COMING THIS MORNING AS A WEAKENING MCS CROSSES LAKE ONTARIO. THIS WILL BE FOLLOWED BY A MORE GENERAL CHANCE OF SHOWERS AND THUNDERSTORMS DURING THIS AFTERNOON AND TONIGHT...AND AGAIN ON FRIDAY. SATURDAY COULD BE THE MOST ACTIVE DAY AS A STRONG COLD FRONT CROSSES THE AREA WITH A HIGHER RISK OF SHOWERS AND STORMS...THEN HIGH PRESSURE AND A RETURN TO BETTER BOATING CONDITIONS IS EXPECTED FOR SUNDAY THROUGH TUESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APB NEAR TERM...APB SHORT TERM...APB/HITCHCOCK LONG TERM...SAGE AVIATION...JJR MARINE...JJR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 501 AM EDT THU AUG 23 2007 NYZ001>008-010>014-019>021-085-240915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 501 AM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF MORE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING...MAINLY ACROSS THE SOUTHERN TIER AND WESTERN FINGER LAKES REGION. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL IS POSSIBLE IN THESE AREAS. LOCALLY HEAVY RAINFALL AND MINOR POOR DRAINAGE FLOODING IS ALSO POSSIBLE. A BETTER CHANCE OF MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AND SATURDAY EVENING AS A COLD FRONT CROSSES THE REGION. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. THE COMBINATION OF HOT AFTERNOON TEMPERATURES AND INCREASING HUMIDITY WILL ALLOW THE HEAT INDEX TO RISE INTO THE MID TO UPPER 90S FRIDAY AFTERNOON...ESPECIALLY INLAND FROM THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-240915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 501 AM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS PRODUCING LOCALLY HIGHER WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 64 km away, was scanning. The volume nearest the first event began at 10:56 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56097, 56098.